Potassium Chloride IV - pg.2 | allnurses

Potassium Chloride IV - page 3

Can administration of K+ 10mEq/100cc N/S (level 2.9) irritate myocardial muscle and cause extension of an MI?:idea:... Read More

  1. Visit  pawashrn profile page
    2
    You stand correct.Your senior is wrong. When given over 1 hour no M/I irritation would show up on a 12 lead. I agree with the previous responder 20-40 k+ replace with a recheck in 4 hours is totally appropriate. Always double check your BUN/CREAT in case when the patient had their M/I they didn't take a hit to the kidneys and are just beginning to show signs of Acute Renal Fail., then you may want to monitor their K+ closer with small intermittent dosing.
    dayshiftnurse and BBFRN like this.
  2. Visit  kathy11 profile page
    0
    I also agree, with a K+ of 2.9, you were right to administer pottassium!
  3. Visit  Bethmerle profile page
    0
    Quote from PATPRN
    Can administration of K+ 10mEq/100cc N/S (level 2.9) irritate myocardial muscle and cause extension of an MI?
    Not at all, infact not giving K+ will likely cause more damage. I had a patient the other day with a Potassium of 2.4 that required 80 mEq to bring her potassium up to normal. After the initial 40 mEq her K+ only went up to 2.7, we even had the lab do a re-draw to make sure there was no error before giving the other 40mEq.
  4. Visit  angelique777 profile page
    2
    Just a thought... if the pt was losing that much K+ or at the very least not maintaining, what about her Mg++ levels, could also have been a cause for the ectopy... Or here's a thought; maybe it was the 2.9 K+ level alone?? The thought of not replacing a K+ level of 2.9; what kind of crack was that senior nurse smoking?? Well, here is my 2 cents: Just because they've been doing it longer doesn't make them a better nurse; so don't lose any sleep over it.


    I almost pee in my pants when I read that and spit up my coffee.............
    BBFRN and mrsituation like this.
  5. Visit  mrsituation profile page
    0
    Quote from angelique777
    Just a thought... if the pt was losing that much K+ or at the very least not maintaining, what about her Mg++ levels, could also have been a cause for the ectopy... Or here's a thought; maybe it was the 2.9 K+ level alone?? The thought of not replacing a K+ level of 2.9; what kind of crack was that senior nurse smoking?? Well, here is my 2 cents: Just because they've been doing it longer doesn't make them a better nurse; so don't lose any sleep over it.


    I almost pee in my pants when I read that and spit up my coffee.............
    Glad I could make U laugh... After all, Laughter is still the best medicine...LOL:lol:
  6. Visit  BBFRN profile page
    0
    Quote from angelique777
    Just a thought... if the pt was losing that much K+ or at the very least not maintaining, what about her Mg++ levels, could also have been a cause for the ectopy...
    That was my line of thinking as well.
  7. Visit  pawashrn profile page
    1
    I agree with the magnesium level check. But you may also consider, when a K+ is hard is raise after several dosing. Question the GI tract. It can suck out K+ especially w/ diarrhea a/o GI Bleeding. Even if you haven't the joy of cleaning it yet. Doesn't mean it's not there waiting. remember the BIG BANG is coming, hopefully for the next shift.
    dayshiftnurse likes this.
  8. Visit  lorilou22RN profile page
    0
    we protocol all our lytes, a K+ as low as 2.9 tho is deferred to the PA/CCP and as long as renal status was OK they would have rec'd probably 80 mEq IVPB. The first run would have been over 2 hours (if TLCL or PICC present). I addl' agree that the patient should have been redlined to the cath lab, as well as screening Mg+ level. As far as extension of the MI, weeell your "senior nurse" is not thinking too clearly, it was not from potassium replacement. Don't worry about what she/he had to say.
  9. Visit  SEOBowhntr profile page
    3
    Quote from mrsituation
    just a thought... if the pt was losing that much k+ or at the very least not maintaining, what about her mg++ levels, could also have been a cause for the ectopy... or here's a thought; maybe it was the 2.9 k+ level alone?? the thought of not replacing a k+ level of 2.9; what kind of crack was that senior nurse smoking?? well, here is my 2 cents: just because they've been doing it longer doesn't make them a better nurse; so don't lose any sleep over it.
    ditto this, experience is a good thing as long as it's good experience, and the person has good knowledge, not second hand incorrect info. giving that k+ was definitely the right thing, and just an fyi, you can figure k+ deficit as a patient generally needs 150-200 meq of k+ to increase their serum leve 1.0, now this is over a 24hr period, but due to the amount that is shifted, and diuresed out, you need a lot of k+ to fix a k+ of 2.9. as another poster said, i'd be interested in knowing what her mg++ was as well, as hypo- either of them seems to run hand in hand with mi's.
    meandragonbrett, mrsituation, and BBFRN like this.


Visit Our Sponsors
Top
close
close